Colorado, 2008

Winter Storm and Winter Weather in Colorado, May 9 to 11, 2008

May 9 to 11, 2008 · NWS GJT · 4 events in 4 counties and zones

A cold late season storm produced significant snowfall and strong winds across the central and northern mountains of western Colorado.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A cold late season storm produced significant snowfall and strong winds across the central and northern mountains of western Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 9, 2:09 PM MST, 51 minutes earlier.

Area forecast discussion, May 9, 2:09 PM MST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
309 PM MDT FRI MAY 9 2008

.SHORT TERM...TONIGHT THROUGH SUNDAY...
UNSETTLED WEATHER WILL CONTINUE AS AN UPPER LEVEL TROUGH AND
ASSOCIATED SURFACE COLD FRONT MOVE ACROSS THE FORECAST AREA LATE
TODAY THROUGH SATURDAY MORNING. HIGH PRESSURE WILL THEN BUILD OVER
THE AREA FOR DRY AND WARMER CONDITIONS THE SECOND HALF OF THE
WEEKEND.

A SURFACE COLD FRONT STRETCHES FROM ABOUT RAWLINS WY TO JUST EAST
OF VERNAL UT THEN TRAILS INTO SOUTH CENTRAL UT AROUND 2 PM. THE
MORNING GJT SOUNDING AND SURFACE DEW POINTS SHOWING RATHER DRY AIR
NEAR THE SURFACE IN PRE FRONTAL SOUTHWEST FLOW. RADAR REFLECTIVITY IS
SHOWING ALOT OF RETURNS OVER NORTHEAST UTAH AND NORTHWEST COLORADO
ALONG AND JUST AHEAD OF THE FRONT BUT SURFACE OBSERVATIONS INDICATE
THESE ARE HIGH BASED SHOWERS WITH ONLY LIGHT PRECIPITATION OR
SPRINKLES REACHING THE GROUND THUS FAR. MOISTENING OF THE LOW
LEVELS PRIMARILY TO OCCUR RIGHT ALONG AND BEHIND THE FRONT WITH THE
HIGHEST POPS AND PRECIPITATION AMOUNTS OCCURRING OVERNIGHT AND
FOCUSED OVER THE CENTRAL AND NORTHERN MOUNTAINS OF WESTERN COLORADO.
COMBINATION OF UPPER JET SUPPORT AND FRONTAL FORCING WITH OROGRAPHIC
LIFT IN COLD AIR ADVECTION POST FRONTAL FLOW WILL YIELD 2 TO 4 INCHES
OF SNOW ACROSS MUCH OF THE NORTHERN AND CENTRAL MOUNTAINS ABOVE 9K
FEET TONIGHT THROUGH SATURDAY MORNING. OUTSIDE THESE AREAS EXPECT
MAINLY SCATTERED SHOWERS ACROSS THE NORTH LATE THIS AFTERNOON
AND THIS EVENING SPREADING INTO THE CENTRAL AREAS OVERNIGHT
INTO SATURDAY MORNING. A FEW THUNDERSTORMS EXPECTED LATE THIS
AFTERNOON AND EARLY THIS EVENING AS WELL. LITTLE CHANCE OF ANYTHING
MORE THAN A FEW ISOLATED HIGHER BASED SHOWERS ACROSS THE LOWER
ELEVATIONS OF SOUTHEAST UTAH AND FAR SOUTHWEST COLORADO WITH THIS
SYSTEM.

RAIN AND SNOW SHOWERS WILL GRADUALLY BECOME CONFINED TO THE HIGHER
MOUNTAINS NEAR THE CONTINENTAL DIVIDE SATURDAY AFTERNOON AS THE
UPPER TROUGH SHIFTS EAST OF THE AREA AND NORTHWEST FLOW PREVAILS.
COOLER NORTHWEST FLOW WILL HOLD DAYTIME HIGH TEMPERATURES BELOW
TODAYS LEVELS.

AN UPPER LEVEL RIDGE WILL TAKE CONTROL SATURDAY NIGHT AND SUNDAY
WITH DRY CONDITIONS EXPECTED AND SIGNIFICANTLY WARMER CONDITIONS ON
SUNDAY.

.LONG TERM...SUNDAY NIGHT THROUGH FRIDAY...
RIDGE AXIS AT UPPER LEVELS SHIFTS EAST OF THE DIVIDE RESULTING IN
SOUTHWEST FLOW ALOFT. THE WINDS WILL TRANSLATE TO THE SURFACE AS
DAYTIME TEMPERATURES INCREASE. THE NEXT TROUGH ENTERS EASTERN UT
LATE MONDAY AND DIGS TO THE FOUR CORNERS TUESDAY MORNING. EC AND GFS
ARE IN FAIRLY GOOD AGREEMENT WITH GENERAL TIMING AND TRACK OF THIS
SYSTEM. EXPECT TEMPERATURES TO COOL WITH PRECIPITATION CHANCES
INCREASING. AN ASSOCIATED COLD FRONT WILL HELP FOCUS SHOWER
DEVELOPMENT WITH STRONG FRONTOGENESIS INDICATED OVER CENTRAL AND
NORTHERN PORTIONS OF EASTERN UT AND WESTERN CO. RIDGE BUILDS OVER
THE WESTERN US MID WEEK. MODELS DIFFER ON THE NEXT SYSTEM DIGGING
SOUTH FROM CENTRAL CANADA. THE EC KEEPS THIS SYSTEM EAST BUT THE
GFS RETROGRADES THE BACK EDGE OF THE TROUGH ALONG THE DIVIDE. THE
GFS SOLUTION WOULD HELP COOL TEMPERATURES OVER THE MOUNTAINS...
OTHERWISE THE RIDGE WILL BRING A WARMING TREND FOR THE END OF THE
WEEK.

&&

.AVIATION...
SCATTERED SHOWERS AND A FEW THUNDERSTORMS WILL CONTINUE TO DEVELOP
LATE THIS AFTERNOON MAINLY ALONG AND NORTH OF INTERSTATE 70 AS A
STORM SYSTEM AND ASSOCIATED COLD FRONT MOVE INTO THE AREA. THE COLD
FRONT EXPECTED ON A LINE FROM ABOUT CAG TO GJT EXTENDING INTO SOUTH
CENTRAL UT BY 00Z THIS EVENING...THEN PUSHING TO THE FOUR CORNERS
AREA IN THE 07Z TO 09Z TIMEFRAME. GUSTY SOUTHWEST WINDS WITH PEAK
GUSTS OF AROUND 35 KTS AHEAD OF THE FRONT. MVFR CIGS AND VSBYS LIKELY
IN STRONGER SHOWERS AND THUNDERSTORMS LATE THIS AFTERNOON AND EARLY
EVENING...WITH MVFR TO IFR VIS AND CIGS BECOMING WIDESPREAD ACROSS
THE MOUNTAINS TONIGHT ACROSS THE MOUNTAINS GENERALLY NORTH AND EAST
OF A LINE FROM KGUC TO KMTJ TO KGJT.

&&

FIRE WEATHER...
GUSTY WINDS IN PREFRONTAL SOUTHWEST FLOW THIS AFTERNOON WHILE
HUMIDITIES TREND DOWN INTO THE MID AND LOWER TEENS ACROSS LOWER
ELEVATIONS OF THE CENTRAL AND SOUTH. AS DEEP MIXING CONTINUES
THIS AFTERNOON AND TEMPERATURES PEAK EXPECT WIDESPREAD GUSTS IN THE
25 TO 35 MPH RANGE WITH LOCALLY HIGHER SPEEDS. FIRE WEATHER CONCERNS
ACROSS SOUTHWEST COLORADO WHERE LOWEST HUMIDITIES ARE EXPECTED SO
HAVE HOISTED A RED FLAG WARNING FOR ZONE 207 BELOW 7000 FEET
WHERE FUELS ARE CRITICAL. WINDS AND HUMIDITIES WILL EASE UP EARLY
THIS EVENING AND EXPECT RED FLAG CONDITIONS TO DIMINISH AROUND
2000 HOURS.

&&

.HYDROLOGY...
COMBINATION OF SNOWMELT AND RECENT RAINFALL HAS RESULTED IN
SIGNIFICANT RISES ON SOME CREEKS...STREAMS AND RIVERS...PUSHING
FLOWS AT A FEW LOCATIONS NEAR OR ABOVE BANKFULL. COOLER TEMPERATURES
TODAY WILL ALLOW MANY FLOWS TO TREND DOWN SATURDAY...ALTHOUGH
ANY ADDITIONAL RAINFALL COULD AGAIN INCREASE FLOWS. WATER LEVELS
WILL REMAIN ELEVATED AS WE GET FURTHER INTO THE SNOWMELT SEASON.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...RED FLAG WARNING UNTIL 8 PM THIS EVENING FOR FIRE WEATHER
       ZONE 207 BELOW 7000 FEET.
.UT...NONE.

SHORT TERM.....TAL
LONG TERM......AS
AVIATION.......TAL
HYDRO..........AS
Hazardous weather outlook, May 9, 12:08 PM MST, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
108 PM MDT FRI MAY 9 2008

COZ001>014-017>023-UTZ022>025-027>029-101200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
108 PM MDT FRI MAY 9 2008

...RED FLAG WARNING FOR EXTREME SOUTHWEST COLORADO BELOW 7000
FEET FROM MID AFTERNOON THROUGH EARLY THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...REST OF TODAY AND TONIGHT

GUSTY WINDS AND LOW RELATIVE HUMIDITY WILL PRODUCE CRITICAL
FIRE WEATHER CONDITIONS ACROSS LOW ELEVATIONS OF EXTREME SOUTHWEST
COLORADO THIS AFTERNOON AND EARLY EVENING.

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE NORTHERN
AND CENTRAL MOUNTAINS THIS AFTERNOON...WITH MORE ISOLATED ACTIVITY
IN THE LOWER ELEVATIONS. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
FREQUENT DANGEROUS LIGHTNING...SMALL HAIL AND WIND GUSTS TO 45 MPH.

SHOWERS WILL CONTINUE OVERNIGHT WITH SNOW LEVELS LOWERING TOWARD
MOUNTAIN BASES IN THE NORTHERN AND CENTRAL PORTION OF THE CWFA.
SNOWFALL ACCUMULATIONS OF 2 TO 5 INCHES ARE LIKELY OVERNIGHT
RESULTING IN SOME DRIVING DIFFICULTIES FOR HIGH MOUNTAIN PASSES IN
THE AREA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY

SHOWERS WILL BEGIN TO DIMINISH ACROSS WESTERN COLORADO AND EASTERN
UTAH BY SATURDAY AFTERNOON. ANOTHER STORM WILL BRING STRONG
WINDS AND A CHANCE OF SHOWERS AND THUNDERSTORMS LATE MONDAY THROUGH
TUESDAY NIGHT. LATE NEXT WEEK...WARMER TEMPERATURES WILL INCREASE
SNOWMELT RUNOFF.

MANY SMALL CREEKS...STREAMS AND RIVERS WILL CONTINUE TO RUN HIGH
OVER THE NEXT SEVERAL WEEKS AS HIGH MOUNTAIN SNOWPACK MELTS. A FEW
OF THESE RIVERS WILL EXCEED BANKFULL. CONTINUE TO MONITOR THE
GRAND JUNCTION NATIONAL WEATHER SERVICE WEB SITE AT: WEATHER.GOV/GJT
FOR THE LATEST INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

NL/JOE/TAL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather, 1 winter storm. Local standard time, as filed.

Winter Weather, Gore and Elk Mountains/Central Mountain Valleys

When
May 9, 3:00 PM MST to May 10, 12:00 PM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Reported by
Mesonet
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Snowfall of 5 to 7 inches occurred. Wind gusts of 25 to 40 mph produced blowing and drifting snow.

Winter Weather, West Elk and Sawatch Mountains

When
May 9, 3:00 PM MST to May 10, 8:00 AM MST
Where
West Elk and Sawatch Mountains forecast zone
Reported by
Mesonet
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

Snowfall of 5 to 10 inches occurred. Wind gusts of 25 to 40 mph produced blowing and drifting snow.

Winter Storm, Flattop Mountains

When
May 9, 5:00 PM MST to May 10, 12:00 PM MST
Where
Flattop Mountains forecast zone
Reported by
Mesonet
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

Snowfall of 9 to 17 inches occurred. Wind gusts of 25 to 35 mph produced blowing and drifting snow.

Winter Weather, Elkhead and Park Mountains

When
May 9, 6:00 PM MST to May 11, 5:00 AM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
Mesonet
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

Snowfall of 6 to 10 inches occurred. Wind gusts of 25 to 40 mph produced blowing and drifting snow.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 109065, 109068, 109074, 109063.